Severe Accidental Organophosphorus Poisoning in Two Children
International Journal of Medical Toxicology and Forensic Medicine,
Vol. 10 No. 4 (2020),
16 November 2020
Background: Organophosphorus (OP) compounds have intense anticholinesterase activity and are commonly used as insecticides and pesticides. OP poisoning is a global health problem and poses a threat to human health.
Case Report: Here we report two sisters, aged 3 and 4 years, who had inadvertently eaten agricultural pesticides. These patients had a decreased level of consciousness, nausea, and vomiting. We do not have pralidoxime in this center and the adjacent center, so we used atropine as the primary drug in treating these patients. However, after 4 days, the 3-year-old patient felt a weakness in upper and lower limb movements.
Conclusion: In the treatment of OP poisoning, it is necessary to pay special attention to delayed complications such as intermediate syndrome.
- Organophosphorus compounds
- Autonomic nervous system diseases
How to Cite
Morris CM, Savy C, Judge SJ, Blain PG. Acute Toxicity of Organophosphorus Compounds. In: Balali-Mood M., Abdollahi M. (eds). Basic Clin Toxicol Organophos Comp. Springer, London; 2014. (pp. 45-78). [DOI:10.1007/978-1-4471-5625-3_3]
Ali P, Anwer A, Bashir B, Jabeen R, Haroon H, Makki K. Clinical pattern and outcome of organophosphorus poisoning. J Liaq Uni Med Health Sci. 2012; 11(1):15-8. https://applications.emro.who.int/imemrf/J_Liaquat_Univ_Med_Health_Sci/J_Liaquat_Univ_Med_Health_Sci_2012_11_1_15_18.pdf
Prajapati T, Prajapati K, Tandon R, Merchant S. Acute chemical and pharmaceutical poisoning cases treated in civil hospital, Ahmedabad: One year study. Asia Pac J Med Toxicol. 2013; 2(2):63-7. [DOI:10.22038/APJMT.2013.869]
Malla G, Basnet B, Vohra R, Lohani SP, Yadav A, Dhungana V. Parenteral organophosphorus poisoning in a rural emergency department: A case report. BMC Res Notes. 2013; 6(1):524. [DOI:10.1186/1756-0500-6-524] [PMID] [PMCID]
Eddleston M, Buckley NA, Checketts H, Senarathna L, Mohamed F, Sheriff MR, et al. Speed of initial atropinisation in significant organophosphorus pesticide poisoning: A systematic comparison of recommended regimens. J Toxicol Clin Toxicol. 2004; 42(6):865-75. [DOI:10.1081/CLT-200035223] [PMID] [PMCID]
Cander B, Dur A, Yildiz M, Koyuncu F, Girisgin AS, Gul M, et al. The prognostic value of the Glasgow coma scale, serum acetylcholinesterase and leukocyte levels in acute organophosphorus poisoning. Ann Saudi Med. 2011; 31(2):163-6. [DOI:10.4103/0256-4947.78203] [PMID] [PMCID]
Lotti M. Clinical toxicology of anticholinesterase agents in humans. Hayes’ Handbook of Pesticide Toxicology: Elsevier; 2010. p. 1543-89. [DOI:10.1016/B978-0-12-374367-1.00072-0]
Alen B. Biochemical abnormalities in OPC poisoning and its prognostic significance. KAP Viswanatham Government Medical College: Tiruchirappalli; 2017.
Gunnell D, Eddleston M, Phillips MR, Konradsen F. The global distribution of fatal pesticide self-poisoning: Aystematic review. BMC public health. 2007; 7(1):357. [DOI:10.1186/1471-2458-7-357] [PMID] [PMCID]
Umakanth M. Intermediate Syndrome following organophosphate poisoning: Review article. Asia Pac J Med Toxicol. 2019; 8(1):19-24.
Malkarnekar S, Naveen L, Adam SR. Organophosphate toxicity presenting with cholinergic crisis, intermediate syndrome and delayed polyneuropathy in succession: A rare presentation. Int J Med Toxicol Foren Med. 2014; 4(4):145-8. [DOI:10.22037/ijmtfm.v4i4(Autumn).5925]
De Lima Teixeira I, Garcia Zanati Bazan S, Schelp AO, Luvizutto GJ, De Lima FD, Bazan R. Abnormal spontaneous eye movements as initial presentation of organophosphate poisoning. Tremor Other Hyperkinet Mov (N Y). 2017; 7:445. [DOI:10.7916/D80865WS] [PMID] [PMCID]
Manohar TP, Khobragade H. Organophosphorus Compound Induced ’intermediate syndrome’. Asia Pac J Med Toxicol. 2018; 7(2):52-3. https://www.sid.ir/en/Journal/ViewPaper.aspx?ID=703153
Eddleston M, Chowdhury FR. Pharmacological treatment of organophosphorus insecticide poisoning: the old and the (possible) new. Br J Clin Pharmacol. 2016; 81(3):462-70. [DOI:10.1111/bcp.12784] [PMID] [PMCID]
Jiang S-z, Ma B-e, Liu C, Wang R. Clinical efficacy of intravenous infusion of atropine with micropump in combination with hemoperfusion on organophosphorus poisoning. Saudi J Biol Sci. 2019; 26(8):2018-21. [DOI:10.1016/j.sjbs.2019.08.010] [PMID] [PMCID]
- Abstract Viewed: 10 times
- pdf Downloaded: 13 times